It’s no secret that unmanaged high cholesterol is a major health threat, potentially increasing patients’ risk of heart disease, which can lead to a heart attack, stroke or even death. While the safety and benefits of statins are well-documented,1 studies show that at least 50% of people stop taking their statin within one year of treatment initiation, despite those proven benefits.2
Many patients discontinue their statin treatment without first consulting their doctors, often citing muscle aches,3 potentially not realizing that there are other statins available that may be better suited for them. A 2017 Lancet study also found that patients were more likely to report side effects when they knew they were taking statins, but when they had no idea, there was no increase in muscle-related effects — a phenomenon sometimes referred to as a “nocebo” effect.4
Dr. Shawn Dhillon, Chief Medical Officer of AnytimeDRs in Baltimore, MD, believes that ongoing patient education and an open doctor-patient dialogue could be key to solving this problem. According to Dr. Dhillon, patients are often unaware of the other risk factors that can contribute to high cholesterol, assuming that once they modify their diet and exercise routine, statin use is no longer needed. In this case, patient education could mean the difference between prevention and vulnerability to serious risk factors.
“When it comes to helping patients understand the gravity of a high cholesterol diagnosis and the role of statin treatment, I think it's critical for the doctor to be proactive and consistent. All too often the patient is not receiving a full picture of what it means to have high cholesterol, or not having this message reinforced after diagnosis,” said Dr. Dhillon. “When patients come in, they are not necessarily saying, ‘I need to have my cholesterol monitored and I'm really worried about it.’ It's up to the doctor to really drive that awareness and educate the patient as to why the numbers matter, and the importance of maintaining statin use in tandem with healthy lifestyle changes.”
With such a high rate of statin discontinuation, Dr. Dhillon also believes that maintaining an open dialogue will empower patients to speak up when they have a complaint about their statin treatment, such as muscle pain, and that doctors should take an individualized approach to making sure each patient is on the right statin for them.
For example, some statins may cause changes to blood glucose levels in patients with high cholesterol and type 2 diabetes (T2D),5 and this is something Dr. Dhillon takes careful note of when treating patients. A staggering 30.3 million people in the U.S. have diabetes, with type 2 diabetes accounting for approximately 90-95% of cases, according to the Centers for Disease Control and Prevention (CDC).
With this in mind, it’s important that these patients are not exposing themselves to the risk of increased blood glucose levels due to their statin treatment. “With the statin medication LIVALO in particular, we often do not see the same elevation in overall glucose levels that we see with other statins,” said Dr. Dhillon. In a study in patients with dyslipidemia and type 2 diabetes, LIVALO® (pitavastatin) 4mg demonstrated a non-significant change in fasting glucose levels whereas Lipitor® (atorvastatin) 20mg demonstrated a significant increase over 12 weeks. Moreover, both LIVALO 4mg and Lipitor 20mg achieved potent LDL-C reduction of 41% and 43%, respectively.6,7
LIVALO has been proven to reduce bad (LDL) cholesterol by up to mean 45% and with a reduction of Apo B up to a mean of 37% both at the 4 mg dose, and in clinical trials has low rates of certain side effects. Compared to most other statins, LIVALO also has a reduced potential to interact with other medications that a patient may be taking.
Dr. Dhillon brings a distinctive view to the statin discussion, having personally taken a statin for close to two decades.
“I take LIVALO to manage my high cholesterol, and I will often recommend it to my patients because it comes from personal experience,” said Dr. Dhillon. “I did experience myalgias with other statins and then switched. Since my switch to LIVALO, I've had good cholesterol numbers, and feel better than I did before. Once I share this with my patients, it hits home for them and reminds them I wouldn’t prescribe them anything I wouldn’t take myself.”
Dr. Dhillon continues, “Ultimately, I believe that patient success with the right statin is enhanced through an open relationship between the doctor and patient. If you have just a quick discussion to explain high cholesterol treatment, your patient may not fully grasp the importance of taking their statin in combination with lifestyle changes, or realize that if they experience a side effect, there are other options to try. Take an extra few minutes to educate them at diagnosis, and ‘go beyond the numbers’ to encourage them to speak up about how they’re feeling at each appointment, and it will pay off in spades.”
Visit livalorx.com to learn more.
Who should NOT take LIVALO?
LIVALO is not right for everyone. Do not take LIVALO if:
What is the most important information I should know and talk to my doctor about?
What are the most common side effects of LIVALO?
The most common side effects of LIVALO in clinical studies were:
This is not a complete list of side effects. Talk to your healthcare provider for more information. You are encouraged to report negative side effects of prescription drugs to the FDA. Visit www.fda.gov/medwatch or call 1-800-FDA-1088.
How should I store and take LIVALO?
Other important information I should know about LIVALO.
For additional information, please see the full Prescribing Information or visit www.LivaloRx.com
© Kowa Pharmaceuticals America, Inc. (4/2019) — LIV-RA-0111 PI of 11/2016